Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS Quad Cities, IA
NWS Quad Cities, IA issued this special weather statement at Aug 9, 2021, 3:55 AM CDT for Buchanan County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2021, 3:55 AM CDT (08:55 UTC)
- Expired
- Aug 9, 2021, 4:30 AM CDT
- In force
- 35 min
- Issued by
- NWS Quad Cities, IA
- Hail
- 0.25 in
- Wind
- 30
County Buchanan County, IA
The radar
The Quad Cities radar (KDVN), 147 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 8.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1341 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
103
WWUS83 KDVN 090855
SPSDVN
Special Weather Statement
National Weather Service Quad Cities IA/IL
355 AM CDT Mon Aug 9 2021
IAZ040-090930-
Buchanan IA-
355 AM CDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of central Buchanan
County through 430 AM CDT...
At 354 AM CDT, Doppler radar was tracking a strong thunderstorm near
Jesup, or near Independence, moving southeast at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Independence, Winthrop, Quasqueton and Rowley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4252 9164 4232 9185 4248 9208 4255 9208
4261 9207
TIME...MOT...LOC 0854Z 295DEG 15KT 4249 9199
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
$$
DCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:24 AM CDT, 31 minutes earlier.
Area forecast discussion, Aug 9, 3:24 AM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
324 AM CDT Mon Aug 9 2021
.SYNOPSIS...
Issued at 321 AM CDT Mon Aug 9 2021
At 2 AM, isolated showers and thunderstorms were developing across
parts of eastern Iowa northeast Missouri, and west central
Illinois. Widespread convection is occurring from KLSE southwestward
to KIIB to north of KAMW. There were several outflow boundaries
across the Upper Midwest from convection earlier in the day. The
bigger picture showed a cold front stretched from northern North
Dakota southwestward across southeast Montana and into northeast
Idaho. Water Vapor imagery showed a 500 mb trough over Minnesota and
Iowa early this morning and slowly moving east northeastward across
the area. Temperatures ranged from 69 degrees at KDBQ and KMQB to 76
degrees at KVTI.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 321 AM CDT Mon Aug 9 2021
1. A Heat Advisory south of a Keokuk County Iowa to Mercer County
Illinois remains in effect for today and was expanded into the
overnight hours after coordination with neighboring offices.
2. There is a low confidence convective forecast for the area over
the next 24 hours.
The heat advisory was expanded in time to include the overnight
hours for Monday night into Tuesday. Expecting high temperatures on
Monday to be in the upper 80s to around 90 south of a Cedar Rapids
to the Quad Cities with the warmest high temperatures farther south
from Fairfield to Macomb. When combined with dewpints in the mid 70s
will produce heat indices of 100 to 105. Heat indices will drop
below advisory criteria overnight but continue to be high into
Tuesday which was the reason for the extension. Please see the long
term portion of the discussion for more information on Tuesday.
The 500 MB trough will lift northeastward into the Great Lakes today
along with the better shear. Models do show 500 mb ridging
building into the area with several weak ribbons of vorticity
moving across the area late this afternoon into the overnight. CAMs
(convection allowing models) show the current thunderstorm complex
over northeast slowly moving eastward across eastern Iowa north of
Highway 30 through this morning. Expect this complex to diminish as it
moves eastward early this morning as it moves into a region of lower
CAPE values. Models show quick airmass recovery across the area
today with CAPE values again in the 2000 to 3000 J/KG range across
the area. Weak lift moving across the area late this afternoon into
this evening along with remnant outflow boundaries may help to
focus storm development across the area late this afternoon into
this evening. Deep layer shear in the 20 to 30 knot range may also
be enough to produce isolated severe storms across the area.
Confidence is low in this occurring given the weak forcing. The main
threat is for damaging wind gusts but if the storms interact with
any outflow boundaries a tornado would also be a threat but the risk
for this looks very low. Heavy rain is also a threat.
.LONG TERM...(Tuesday through Sunday)
ISSUED AT 321 AM CDT Mon Aug 9 2021
Hot and humid conditions will continue through mid week, along with
the potential for severe thunderstorms. The Heat Advisory, initially
issued for today has been extended through Tuesday afternoon.
SPC now has a slight risk for the entire area Tuesday.
Tuesday, elevated showers and thunderstorms may be on-going in the
early morning over eastern Iowa into northwest Illinois, but with
low forecast confidence, pops are kept at slight chances. If these
do occur, remnant clouds and outflow boundaries may have an impact
on both temperatures and convection later in the day. However, with
forecast soundings showing a stout cap to hold off surface-based
convection and 850 mb temperatures well into the low 20s C,
temperatures should easily recover into the lower 90s. Dewpoints in
the lower to mid 70s may lead to heat index values in the 100 to 105
range in the afternoon, prompting the extension of the Heat Advisory
across the south.
A mid level shortwave passing to the north in the afternoon may act
as a trigger for convection during peak heating. Bulk wind shear of
40 plus knots and afternoon MLCAPES easily above 3000 J/KG may
support severe storms with damaging wind and heavy rainfall the main
threats in the late afternoon and evening hours, where pops increase
into the likely range.
Hot and humid conditions will continue into Wednesday, when a weak
front is shown passing south through the area, possibly triggering
more thunderstorms. These could again be severe, and SPC has a
Marginal Risk. Temperatures should again push into the lower 90s
with dewpoints in the 70s. This may require a Heat Advisory as heat
index values may exceed 100.
With a weak boundary over the area, thunderstorms will be possible
again Thursday. Temperatures will be somewhat dependent on where
this front sets up. For now, will have highs from the upper 80s
north to lower 90s south with lingering humidity possibly pushing
heat index values near or above 100.
Friday through the weekend looks to be overall dry, cooler and less
humid under a developing NW flow aloft and passing surface high.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
ISSUED AT 1130 PM CDT Sun Aug 8 2021
Chance for showers and storms will exist overnight through Monday
morning. Better chances look to be across the northern terminals
(KDBQ and KCID) attendant to a digging/reconsolidating upper low.
Believe coverage will be more scattered and not a guarantee to
impact either terminal, but too early in period for PROB30 use and
so will maintain the TEMPO groups despite lower confidence. Some
indications of another potential burgeoning area of showers and
storms overnight into Monday AM in/near our southern service area
attendant to a passing mid level wave, and lift with increasing
nocturnal LLJ. Can't rule out some development in/near KBRL and
possibly KMLI, but confidence too low for TEMPO and being too
early in period to use PROB30 I have kept out any mention at both
sites for now and we can monitor for any changes.
General consensus signal remains in guidance of developing
MVFR, or even lower ceilings late tonight into Monday morning.
Will continue to advertise a period of MVFR ceilings for now
primarily after 09z and lingering until 15z-18z when increasing
SSW winds mix down some drier air and combine with subsidence in
wake of exiting upper low to result in a return to VFR conditions.
Another chance of storms will exist Monday mid to late PM, but
some of the more recent guidance is hinting at the better
potential residing just east of the terminals into northern/eastern
IL.
Winds will remain gusty at times from SSW at 10-20 kts through
midday Monday. A weak cool front/wind shift is being suggested
in guidance to slip down through KDBQ and KCID Monday afternoon
turning winds from the NNW.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory from noon today to 7 PM CDT Tuesday for Des Moines-
Henry IA-Jefferson-Keokuk-Lee-Louisa-Van Buren-Washington.
IL...Heat Advisory from noon today to 7 PM CDT Tuesday for Hancock-
Henderson-McDonough-Mercer-Warren.
MO...Heat Advisory from noon today to 7 PM CDT Tuesday for Clark-
Scotland.
&&
SYNOPSIS...Cousins
SHORT TERM...Cousins
LONG TERM...Sheets
AVIATION...McClureHazardous weather outlook, Aug 9, 3:40 AM CDT, 15 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 340 AM CDT Mon Aug 9 2021 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-100845- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 340 AM CDT Mon Aug 9 2021 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT A heat advisory is in effect for today and tonight for locations south of Interstate 80. Heat index values of 100 to 105 are likely. There is a slight risk of severe thunderstorms on Monday afternoon and evening for parts of northwest Illinois with a marginal risk extending westward into parts of eastern Iowa. The main threats are damaging winds and large hail. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A Heat Advisory is in effect Tuesday for northeast Missouri, southeast Iowa and portions of west central Illinois. Heat index values of 100 to 105 are expected in the afternoon hours. Severe thunderstorms are possible Tuesday afternoon and evening and the Storm Prediction Center has a Slight Risk in place for the entire outlook area. The primary severe weather risk will be damaging wind, with a lesser potential for large hail. Heavy rain will also be possible. Thunderstorms are possible Wednesday and Thursday. Some of these could potentially be severe, especially Wednesday. Hot and humid conditions will continue Wednesday and Thursday with afternoon temperatures in the lower 90s and heat index values possibly as high as 100 to 105. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this afternoon into the early evening. DC/DLS
In the hours before
Special weather statement, Aug 9, 3:55 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
355 AM CDT Mon Aug 9 2021
IAZ040-090930-
Buchanan IA-
355 AM CDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of central Buchanan
County through 430 AM CDT...
At 354 AM CDT, Doppler radar was tracking a strong thunderstorm near
Jesup, or near Independence, moving southeast at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Independence, Winthrop, Quasqueton and Rowley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4252 9164 4232 9185 4248 9208 4255 9208
4261 9207
TIME...MOT...LOC 0854Z 295DEG 15KT 4249 9199
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
DCThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 4:31 AM CDT | Special Weather Statement | DVN | Delaware | 29 min |
| Aug 9, 5:06 AM CDT | Special Weather Statement | DVN | Delaware | 24 min |
| Aug 9, 5:37 AM CDT | Special Weather Statement | DVN | Dubuque | 38 min |
| Aug 9, 4:59 AM CDT | Special Weather Statement | DVN | Stephenson | 31 min |
| Aug 9, 7:08 AM CDT | Special Weather Statement | DVN | Stephenson | 22 min |
| Aug 9, 7:38 AM CDT | Special Weather Statement | DVN | Stephenson | 22 min |
| Aug 9, 5:55 PM CDT | Tornado Warning | DVN | Bureau | 50 min |
| Aug 9, 6:50 PM CDT | Tornado Warning | DVN | Bureau | 25 min |
Nearby
Special Weather Statements in Iowa, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.